Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Houston/Galveston, TX

March 17, 20184 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 17, 2018, 9:06 PM CDT for 4 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2018, 9:06 PM CDT (02:06 UTC)
Expired
Mar 17, 2018, 9:45 PM CDT
In force
39 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 175 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 2:20 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS54 KHGX 180206
SVRHGX
TXC225-313-455-471-180245-
/O.NEW.KHGX.SV.W.0004.180318T0206Z-180318T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
906 PM CDT SAT MAR 17 2018

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  West central Trinity County in southeastern Texas...
  Southwestern Houston County in southeastern Texas...
  Northeastern Madison County in southeastern Texas...
  Northeastern Walker County in southeastern Texas...

* Until 945 PM CDT.

* At 905 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Austonio, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public reported 1 inch hail with this storm in Leon 
           county.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crockett, Austonio, Lovelady, Kennard and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in League City.

&&

LAT...LON 3102 9518 3100 9580 3109 9584 3109 9576
      3114 9577 3116 9573 3120 9575 3122 9574
      3123 9573 3126 9572 3129 9569 3129 9567
      3130 9568 3132 9566 3134 9516
TIME...MOT...LOC 0205Z 261DEG 31KT 3111 9573 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
205 
WWUS54 KHGX 180233
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
933 PM CDT SAT MAR 17 2018

TXC313-180242-
/O.CAN.KHGX.SV.W.0004.000000T0000Z-180318T0245Z/
Madison TX-
933 PM CDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3102 9518 3103 9556 3116 9568 3122 9567
      3129 9569 3129 9567 3130 9568 3132 9566
      3134 9516
TIME...MOT...LOC 0232Z 265DEG 25KT 3112 9550 

$$

TXC225-455-471-180245-
/O.CON.KHGX.SV.W.0004.000000T0000Z-180318T0245Z/
Trinity TX-Houston TX-Walker TX-
933 PM CDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WEST CENTRAL TRINITY...CENTRAL HOUSTON AND NORTHERN WALKER
COUNTIES...

At 932 PM CDT, a severe thunderstorm was located near Lovelady, or 9
miles southeast of Austonio, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crockett, Austonio, Lovelady, Kennard and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
League City.

&&

LAT...LON 3102 9518 3103 9556 3116 9568 3122 9567
      3129 9569 3129 9567 3130 9568 3132 9566
      3134 9516
TIME...MOT...LOC 0232Z 265DEG 25KT 3112 9550 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:50 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 17, 7:50 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
750 PM CDT Sat Mar 17 2018

.AVIATION...
Onshore flow continues to bring in moisture and low clouds.
Pattern the last few nights should still hold with MVFR ceilings
this evening lowering throughout the early morning hours prior to
sunrise. Showers and thunderstorms riding along the north side of
an upper level speed max from Canton to Fairfield to north of CLL
35 miles to near Bastrop...should continue to track eastward but
are running out of daylight and waning instability. A second line
of storms following in the wake of the first and this line may get
close to CLL area and will carry TEMPO at CLL 2-3z but this may
need adjusting. Storms may just hold together long enough to reach
UTS but thinking at this point probably just showers if so. This
could leave a rain cooled boundary and some wet ground that could
feed back to help produce fog across the northern areas and will
be monitoring this closely overnight.

Toward the coast expect sea fog to return tonight and may become
dense around GLS-BYY area again mainly after 05z. Watching an area
of lower clouds well out in the Gulf that should continue spread
toward the area for Sunday afternoon and play havoc with any
mixing out of MVFR ceilings. S/W moving through Sunday will bring
a weak surface boundary into the area and will likely act as a
focus for showers and thunderstorms mainly afternoon across the
area. For now will carry a mix of VCSH/VCTS 20z Sun through 01z
Monday.
45

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT Sat Mar 17 2018/

DISCUSSION...
Another warm and humid day across SE TX. GLS is
within one degree of tying a record high temperature. Clouds have
been slow to clear this afternoon but with another hour or so of
heating, it'll still be possible to generate some showers. An
upper level disturbance over Central Texas will move east tonight
and this feature will generate scattered showers and thunderstorms
over mainly the northern third of SE TX. The best chance for
storms over the north will be between 9 PM and 2 AM. SPC has
brought slight risk for severe storms into the CWA. The 12z ARW
and NMM are more aggressive with precipitation working its way
into the northern zones tonight. Still have some significant
concerns that strong capping will limit the convective potential.
Areas to the south, including the city of Houston, feel capping
will hold and only weak showers will be possible tonight. Water
temps have warmed a few degrees since yesterday but SREF ensembles
still show some potential for sea fog tonight and will continue
to mention fog near the coast and over the coastal waters.

On Sunday, capping should limit precipitation to just some weak
showers in the morning but fcst soundings show the cap weakening
between 18-21z, convective temps in the lower 80s and PW values
increasing to 1.55 inches. SE TX will also lie in weak RRQ by
afternoon and this feature might provide enough lift to generate
some afternoon shra/tsra. A dry line or surface trough will move
though SE TX on Sunday night and skies will begin to clear from
west to east. The drier air will allow for some cooler temps over
the western half of the CWA.

On Monday, drier air in place will allow for a large diurnal
range in temperatures and high temps will warm into the lower
80's. RH values will plummet with the warm daytime temps and dew
points in the 30's. Min RH values will probably fall into the
teens and W-NW winds will be around 15 mph with higher gusts.
Elevated fire weather conditions will be possible on Monday and a
Red Flag Warning may be required. Elevated fire weather conditions
will remain possible on Tuesday as a secondary surge of cooler
air filters into the region. Winds look a bit higher on Tuesday
but temperatures look cooler and RH looks a bit higher. High
pressure will build into Texas on Tuesday and settle over SE TX by
Wednesday morning. This feature will bring clear skies, low
humidity and seasonal temperatures. The high moves east on
Wednesday and onshore winds will return by Wednesday night with
onshore winds continuing into next weekend. A subtle warm up will
begin on Thursday with temps again in the lower 80s by next
weekend as weak upper level ridging develops over northern Mexico.
43

MARINE...
A primarily weak onshore flow will prevail through the remainder of
the weekend. Periods of sea fog will turn tonight with areawide
visibilites dropping to 3 miles or under...locally around a
mile...through the Sunday morning hours across the nearshore Gulf
waters...bays and local intercoastal waterways. A weakened onshore
pressure gradient downstream of a developing western Texas surface
trough tomorrow will keep south to southwest winds under 10 knots.
As Monday's weak cold front enters central Texas...southwesterlies
will pick up a bit as they turn brief west-northwest late in the day
but no significant impact will be felt by this frontal passage. A
secondary frontal passage early Tuesday morning will veer winds
around to northwest and strengthen them to sustained Caution
levels...Advisory in gust...through Wednesday morning. Backing high
pressure moving into the lower Mississippi River Valley will swing
winds around to onshore by late day Wednesday. 31

FIRE...
The passage of two cold fronts...both on Monday and then on
Tuesday...will advect in a much drier regional air mass. Antecedent
conditions will be of moderate fire weather danger as northern
county 100 hour fuel moisture (grasses) is around 15% or slightly
under. Northerly winds will be slightly stronger on Tuesday
while...with relatively cooler ambient temperatures...relative
humidities may be slightly higher. Thus...Monday afternoon's lowest
%RHS are out-of-phase with Tuesday's stronger winds behind a
reinforcing cool front. Considering all of this there will be an
elevated wildfire risk within 48 hours of this discussion. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      67  84  60  80  49 /  50  30  20   0   0
Houston (IAH)              68  84  68  83  53 /  20  30  30  10   0
Galveston (GLS)            69  78  69  80  58 /  10  20  20  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...41
Aviation/Marine...45
Hazardous weather outlook, Mar 17, 3:14 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
314 PM CDT Sat Mar 17 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-182015-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
314 PM CDT Sat Mar 17 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible tonight
north of a Bryan to Livingston line as a weak upper level
disturbance moves across the state. The primary severe weather
hazard will be large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry air will move into Southeast Texas on Monday and humidity
levels will fall below 20 percent. Elevated fire weather
conditions will be possible as west winds increase to 15 to 20
mph.

Elevated fire weather conditions will remain possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be be possible late this evening.

GMZ330-335-350-355-370-375-182015-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
314 PM CDT Sat Mar 17 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Sea fog will be possible and visibility could drop below a mile at
times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sea fog will be possible and visibility could drop below a mile at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 17, 8:07 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
807 PM CDT SAT MAR 17 2018

TXZ163-176-180215-
Madison TX-Houston TX-
807 PM CDT SAT MAR 17 2018

...SPECIAL WEATHER STATEMENT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Centerville, or 17 miles northwest of
Madisonville, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crockett, Austonio, Lovelady and Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Houston County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3127 9524 3107 9545 3099 9617 3107 9605
      3109 9598 3109 9577 3114 9577 3116 9573
      3121 9575 3123 9573 3127 9573 3132 9566
      3134 9566 3135 9568 3136 9566 3137 9569
      3139 9569 3149 9539
TIME...MOT...LOC 0106Z 251DEG 28KT 3111 9613

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:07 PM CDTSpecial Weather StatementHGXHouston68 min
Mar 17, 8:29 PM CDTSevere Thunderstorm WarningHGXHouston, Madison46 min
Mar 17, 9:40 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker35 min
Mar 17, 9:44 PM CDTSpecial Weather StatementHGXHouston46 min
Mar 17, 9:48 PM CDTSpecial Weather StatementHGXBurleson57 min
Mar 17, 10:13 PM CDTSpecial Weather StatementHGXHouston47 min
Mar 18, 12:14 AM CDTMarine Dense Fog AdvisoryHGX10 hr
Mar 18, 2:44 PM CDTFire Weather WatchHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more14 hr
Mar 18, 4:33 PM CDTSpecial Weather StatementHGXBurleson27 min
Mar 18, 4:44 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson46 min
Mar 18, 4:57 PM CDTSpecial Weather StatementHGXBrazos48 min
Mar 18, 5:03 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison42 min
Mar 18, 5:29 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington31 min
Mar 18, 5:37 PM CDTSpecial Weather StatementHGXBurleson23 min
Mar 18, 5:46 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Houston, Madison, Walker44 min
Mar 18, 5:49 PM CDTSevere Thunderstorm WarningHGXBurleson26 min
Mar 18, 6:01 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes29 min
Mar 18, 6:23 PM CDTSpecial Weather StatementHGXBurleson37 min
Mar 18, 6:29 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker46 min
Mar 18, 6:33 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.